Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 34, NWS Tallahassee, FL

March 4, 20205 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 4, 2020, 9:29 AM EST for 5 counties in Georgia. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 4, 2020, 9:29 AM EST (14:29 UTC)
Expired
Mar 4, 2020, 10:15 AM EST
In force
46 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Calhoun County, GA, Dougherty County, GA, Lee County, GA, Randolph County, GA, Terrell County, GA

The radar

The Ft Rucker radar (KEOX), 128 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 4, 9:58 AM ESTTSTM WND DMG3 N Stocks, GATREE THROUGH A HOME NEAR GRAVES SPRING ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

948 
WUUS52 KTAE 041429
SVRTAE
GAC037-095-177-243-273-041515-
/O.NEW.KTAE.SV.W.0034.200304T1429Z-200304T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
929 AM EST Wed Mar 4 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Dougherty County in southwestern Georgia...
  Southeastern Randolph County in southwestern Georgia...
  Lee County in southwestern Georgia...
  Northeastern Calhoun County in southwestern Georgia...
  Terrell County in southwestern Georgia...

* Until 1015 AM EST.

* At 929 AM EST, severe thunderstorms were located along a line
  extending from 11 miles west of Smithville to near Dawson to near
  Morgan, moving east at 55 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Morgan, Dawson, Leesburg, Albany, Smithville, East Albany, Marine
  Corps Logistics Base, Turner City, Walker, Sasser, Bronwood,
  Parrott, Chokee, Stocks, Radium Springs, Forrester, Lockett
  Crossing, South Albany, Southwest Ga Regional A/P and Palmyra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3187 8434 3192 8434 3191 8392 3186 8393
      3180 8398 3180 8401 3176 8399 3172 8403
      3165 8402 3165 8399 3163 8401 3162 8400
      3157 8400 3156 8398 3155 8400 3147 8400
      3155 8465 3172 8454 3192 8451 3192 8439
TIME...MOT...LOC 1429Z 276DEG 47KT 3185 8444 3172 8446 3158 8455 

HAIL...0.88IN
WIND...60MPH
 
$$

25-CAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 2:04 AM EST, 7 hours 25 minutes earlier.

Area forecast discussion, Mar 4, 2:04 AM EST, 7 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
204 AM EST Wed Mar 4 2020

.NEAR TERM [Today Through Tonight]...

WSW flow aloft will prevail today as two shortwaves move through the
elongated positively tilted longwave trough. At the surface, a
mostly stationary frontal boundary will strengthen with the passage
of the northernmost shortwave and a reenforcement of the cooler
airmass north of the front. At the same time, increasing southerly
low-level flow will result in greater WAA south of the frontal
boundary. This is a classic setup for a heavy rain potential with
low-level convergent flow against a stationary boundary and more
boundary parallel flow aloft. The challenge will be pinpointing the
exact location of the front and subsequently where the axis of heavy
rain will setup. In general, the potential for the heaviest rain
will be across southern AL and GA with widespread average amounts
around 3". Isolated amounts may reach up to 5 inches. In addition to
the potential for heavy rain is the potential for severe
thunderstorm development. Along and south of the warm front,
supercell development will bring the threat for all modes of severe
weather (damaging winds, hail, tornadoes). As storms move north of
the warm front, elevated instability will allow for storms to remain
robust, though the threat will shift to primarily large hail as
storms are no longer surface based. The threat for severe weather
and heavy rain will decrease through the evening and overnight as
instability wanes, the plume of steep lapse rates advects east, and
low-level convergence along the front decreases.

.SHORT TERM [Thursday Through Friday]...

Thursday morning the surface low is forecast to be over the
north-central Gulf just southwest of Mobile with a warm front
arcing northeastward across SE AL and then cutting west to east
roughly midway across our GA zones. The low is forecast to move
inland over the panhandle mid to late morning and move east of our
CWA by late afternoon/early evening dragging a southwestward
extending cold front with it. The threat for severe weather
continues on Thursday for our entire CWA, but especially for areas
within the warm sector. Forecast model soundings in the warm
sector show looping hodographs with sfc-1km helicity values ~ 200
m2/s2, bulk shear (sfc-6km) around 60kts and MU CAPE between 900
and 1000 J/KG. The greatest severe threat will be damaging
straight line winds with the potential for a few tornadoes. Also,
PW's will be around 2" so some of the rain will be heavy at times
especially for the areas in the Flash Flood Watch. For a
discussion on the heavy rain potential during the near/short term
period, please refer to the hydrology section in this forecast
discussion.

Rain will be ending from west to east Thursday afternoon/evening
with the passage of the cold front. A cooler and drier airmass will
filter into the region on northerly winds Thursday night/Friday.

.LONG TERM [Friday Night Through Wednesday]...

A period of cooler and dry conditions can be expected through the
weekend as surface high pressure settles into the southeast. Upper
level ridging briefly builds in on Monday before the next shortwave
and cold front move in on Tuesday bringing with it our next chances
for rain. Temperatures also return to near seasonal levels for
Tuesday and Wednesday.

&&

.AVIATION...
[Through 06Z Thursday]

A band of light to moderate rainfall with isolated storms will
gradually lift northward through the night. Expect the bulk of
rainfall tomorrow to be across south GA and southeast AL. With the
rain will come IFR/LIFR restrictions, and outside of the rain
MVFR/IFR. Near the end of the TAF, the axis of rain may shift back
south towards north Florida.

&&

.MARINE...

Moderate southerly winds will increase to at least cautionary
levels Thursday as a strong cold front approaches. Showers and
thunderstorms will proceed the front and some storms may become
strong to severe. Winds will be strong and northerly Thursday
night after the cold front passes with advisory level conditions
likely at least through the end of the work week.

&&

.FIRE WEATHER...

Wet conditions are expected through Thursday with drying then
expected through early next week. At this time, however, Red Flag
conditions are not expected over the next week.

&&

.HYDROLOGY...

With the potential for heavy rainfall across much of the region, a
flash flood watch has been issued through Thursday. Model guidance
has been in good agreement that the heaviest rain should set up
across Southern Alabama and South Georgia. Rainfall amounts of 3 to
5 inches is expected with isolated maximum totals near 8 inches
within the flash flood watch area. Even though the rainfall will be
spread out over a couple of days, with much of the rainfall being
convective, the high rainfall rates will promote the flash flood
potential. In the days ahead, the focus will shift to river
flooding.

The rainfall distribution in this event makes many of our rivers
vulnerable to flooding, especially when many of these rivers are
running above normal from flooding last week. The Apalachicola,
Chattahoochee, Flint (ACF) system is the most vulnerable to
flooding with this system. Some of the ensembles suggest that
moderate flooding is possible in the ACF basin, particularly
within the Flint River system, including the Kinchafoonee Creek
north of Albany.

For detailed information on specific river stages and forecasts,
please visit http://water.weather.gov/ahps2/index.php?wfo=tae.
However, users are reminded that the river forecasts only include
the first 48 hours of rainfall.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   78  61  75  50  71 /  60  70 100  10   0
Panama City   74  62  73  52  70 /  50  80  90   0   0
Dothan        70  56  65  45  67 / 100  90  90   0   0
Albany        69  55  62  44  67 / 100  90 100  10   0
Valdosta      77  60  73  48  69 /  80  70 100  10   0
Cross City    80  66  75  53  73 /  20  30  90  20   0
Apalachicola  73  66  72  53  69 /  20  60  90   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Thursday afternoon for Central Walton-
     Holmes-Jackson-North Walton-South Walton-Washington.

     High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Thursday evening for Baker-Ben Hill-
     Berrien-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lee-Miller-Mitchell-Quitman-Randolph-Seminole-
     Terrell-Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through Thursday afternoon for Coffee-Dale-
     Geneva-Henry-Houston.

GM...None.

&&

NEAR TERM...Harrigan
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Harrigan
MARINE...Barry
FIRE WEATHER...Harrigan
HYDROLOGY...Godsey

In the hours before

Special weather statement, Mar 4, 3:45 AM EST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
345 AM EST Wed Mar 4 2020

GAZ146>148-158>161-040930-
Berrien GA-Brooks GA-Lanier GA-Lowndes GA-Colquitt GA-Cook GA-
Thomas GA-
345 AM EST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COOK...SOUTHEASTERN
BERRIEN...LANIER...LOWNDES...THOMAS...BROOKS AND SOUTHEASTERN
COLQUITT COUNTIES UNTIL 430 AM EST...

At 343 AM EST, Doppler radar was tracking a strong thunderstorm near
Quitman, moving east at 50 mph.

Pea size hail and winds up to 40 mph are possible with this storm.

Locations impacted include...
Valdosta, Thomasville, Lake Park, Lakeland, Quitman, Adel, Hahira,
Boston, Ray City, Ochlocknee, Pavo, Coolidge, I-75 At Exit 16, Moody
Air Force Base, Remerton, Meigs, Dasher, Morven, Berlin and Barwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3087 8297 3086 8300 3085 8301 3085 8309
      3083 8309 3083 8310 3080 8310 3080 8313
      3077 8314 3063 8314 3068 8408 3087 8407
      3092 8408 3094 8410 3101 8410 3119 8305
      3118 8297
TIME...MOT...LOC 0843Z 267DEG 46KT 3077 8364

21-WD
Special weather statement, Mar 4, 9:21 AM EST, 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
921 AM EST Wed Mar 4 2020

GAZ128-130-131-041500-
Irwin GA-Turner GA-Ben Hill GA-
921 AM EST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR IRWIN...EASTERN TURNER AND BEN
HILL COUNTIES UNTIL 1000 AM EST...

At 921 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Pitts to 12 miles southeast of
Arabi to near Ashburn. Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Fitzgerald, Ocilla, Mystic, Rebecca, Lulaville, Amboy, Osierfield,
Waterloo, Pinetta, Inaha, Ashton, Irwinville, Fitzgerald Municipal
A/P, Irwinville Airport, Wray, Bowens Mill, Red Bluff, Arp, Abba and
Queensland.

LAT...LON 3166 8300 3166 8301 3164 8301 3161 8306
      3155 8307 3161 8365 3173 8359 3185 8361
      3185 8354 3184 8321 3185 8318 3183 8315
      3183 8314 3181 8313 3182 8311 3178 8303
      3178 8299
TIME...MOT...LOC 1421Z 273DEG 45KT 3181 8355 3173 8355 3166 8360

25-CAMP
Local storm report, Mar 4, 9:24 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
924 AM EST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     TSTM WND DMG     1 NNE DAYS CROSSROADS   31.73N 85.04W
03/04/2020                   CLAY               GA   COUNTY OFFICIAL

            DOWNED TREES WITH SOME TREES ON POWERLINES
            ACROSS NORTHERN HALF OF CLAY COUNTY.

&&

IG
Local storm report, Mar 4, 9:29 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
929 AM EST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TSTM WND DMG     1 ENE CUTHBERT          31.78N 84.78W
03/04/2020                   RANDOLPH           GA   911 CALL CENTER

            MULTIPLE REPORTS OF TREES AND POWER LINES
            DOWN ACROSS THE WESTERN PART OF THE COUNTY.

&&

LN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 3:07 AM ESTSpecial Weather StatementTAEBrooks, Grady, Thomas38 min
Mar 4, 3:45 AM ESTSpecial Weather StatementTAEBrooks, Lanier, Lowndes, Thomas45 min
Mar 4, 8:27 AM ESTSevere Thunderstorm WarningTAEClay, Quitman48 min
Mar 4, 8:52 AM ESTSevere Thunderstorm WarningTAECalhoun, Randolph, Terrell38 min
Mar 4, 9:21 AM ESTSpecial Weather StatementTAEBen Hill, Irwin39 min
Mar 4, 10:08 AM ESTSevere Thunderstorm WarningTAEDougherty, Lee, Turner, Worth26 min
Mar 4, 10:12 AM ESTSevere Thunderstorm WarningTAEEarly33 min
Mar 4, 10:32 AM ESTSevere Thunderstorm WarningTAEBaker, Calhoun, Early28 min
Mar 4, 10:56 AM ESTRiver Flood WarningTAETerrell, Webster47 hr
Mar 4, 10:58 AM ESTRiver Flood WarningTAELee5 days
Mar 4, 1:37 PM ESTSpecial Weather StatementTAEBrooks, Lowndes23 min
Mar 4, 2:56 PM ESTRiver Flood WarningTAELee3 days
Mar 4, 3:13 PM ESTSpecial Weather StatementTAEBen Hill, Irwin17 min
Mar 4, 3:29 PM ESTSpecial Weather StatementTAEBen Hill16 min
Mar 4, 6:27 PM ESTSpecial Weather StatementTAEBen Hill, Calhoun, Clay, Dougherty, Early, Irwin and 5 more63 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.